Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Billings, MT

June 28, 2018Sheridan County, Wyoming

NWS Billings, MT issued this severe thunderstorm warning at Jun 28, 2018, 9:59 PM MDT for Sheridan County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 9:59 PM MDT (03:59 UTC)
Expired
Jun 28, 2018, 10:36 PM MDT
In force
37 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, WY

The radar

The Billings radar (KBLX), 195 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4617 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS55 KBYZ 290359
SVRBYZ
WYC033-290500-
/O.NEW.KBYZ.SV.W.0113.180629T0359Z-180629T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
959 PM MDT THU JUN 28 2018

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sheridan County in north central Wyoming...

* Until 1100 PM MDT.

* At 959 PM MDT, a severe thunderstorm was located 20 miles northeast
  of Sheridan, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10682 4499 10602 4487 10603 4478 10673
TIME...MOT...LOC 0359Z 261DEG 26KT 4492 10656 

HAIL...1.00IN
WIND...60MPH
 
$$

Reimer
2 follow-up statements
001 
WWUS55 KBYZ 290425
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
1025 PM MDT THU JUN 28 2018

WYC033-290500-
/O.CON.KBYZ.SV.W.0113.000000T0000Z-180629T0500Z/
Sheridan WY-
1025 PM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHEASTERN SHERIDAN COUNTY...

At 1024 PM MDT, a severe thunderstorm was located 23 miles northwest
of Spotted Horse, or 42 miles east of Sheridan, moving east at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4499 10602 4488 10603 4488 10623 4499 10637
TIME...MOT...LOC 0424Z 263DEG 47KT 4498 10612 

HAIL...1.00IN
WIND...60MPH
 
$$

Reimer
634 
WWUS55 KBYZ 290436
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
1036 PM MDT THU JUN 28 2018

WYC033-290445-
/O.CAN.KBYZ.SV.W.0113.000000T0000Z-180629T0500Z/
Sheridan WY-
1036 PM MDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4499 10602 4488 10603 4488 10623 4499 10637
TIME...MOT...LOC 0432Z 261DEG 26KT 4499 10601 

$$

Reimer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:46 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 28, 8:46 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
846 PM MDT Thu Jun 28 2018

.UPDATE...
Wedge tornado this evening in Carter County has moved across the
border into the Dakotas. Miles City was also clobbered with
flooding and large hail. We still have severe supercells moving
across Custer and Powder River Counties. We also have a few
strong cells across central portions of the CWA. CAPE and EBS
(effective bulk shear) decrease across our area after midnight. We
have adjusted the PoP's for current trends. BT

&&

.SHORT TERM...valid for Fri and Sat...

Heads up everyone...increased risk of severe storms today. Be
ready!

Mid level clouds were streaming in from the southwest with a few
thunderstorms already forming over the mountains and moving off
onto the foothills early this afternoon. Pockets of cumulus were
building over the area as well. Temperatures were in the 70s to
80s with humid conditions over the area with dewpoint temperatures
having risen to as high as the upper 60s to lower 70s over
eastern areas. Showers and thunderstorms will increase across
western areas this afternoon as an upper trough and cold front
approach, with showers and thunderstorm activity increasing across
central and eastern areas by this evening as the cold front
slides east. An isolated storm or two may develop over
southeastern Montana this afternoon, although with warm 700 mb
temps in place, there is a bit of a cap there that will need to be
overcome. With ample instability and good deep layer shear over
the area, severe thunderstorms are possible across the area this
afternoon and evening, with the greatest threat for severe
thunderstorms over eastern areas. Main threats look to be large
hail and damaging winds. With precipitable water values in excess
of an inch and dewpoint temperatures near 70 degrees, heavy
rainfall is possible with any storm as well. Also, cannot rule out
a tornado in our far east, mainly east of Miles City and Broadus
where LCLs will be relatively low and as a surface low lifts out
of NE WY by early evening (i.e. where low level helicity should be
enhanced). Dew points well into the 60s are supportive of
tornadoes per local research.

Severe convection looks to exit eastern areas around midnight
with cooler and more stable air working into the region. Shower
and thunderstorm chances continue Friday through Saturday as an
upper trough settles over the region. With cooler temps aloft,
some snow showers are possible over the highest peaks of the
Beartooth Mountains on Friday. High temperatures will range from
the 60s to 70s on Friday, with highs in the 70s on Saturday. Low
temperatures will range from the 50s tonight, to the 40s and 50s
Friday and Saturday nights. STP

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Little in the way of changes to the extended forecast as model
solutions appear similar to previous runs.  Drier and warmer
conditions move in on zonal flow for Sunday into Monday. However,
the upper flow begins to turn SW for late Monday, promoting shower
and thunderstorm development into Monday night. SW flow continues
over the area through Thursday, as a trough remains over the
eastern Pacific Ocean. Energy moving in the southwesterly flow can
produce periods of isolated showers and thunderstorms through
Thursday.

High temperatures will generally be in the 70s on Sunday, then
rise to the 80s for Monday through Thursday. Arthur/RMS

&&

.AVIATION...

Scattered thunderstorms are occurring over the area this evening
and are possible through the rest of the night. The storms can
produce MVFR/IFR conditions. Before 06z Friday, the storms can
produce large hail and wind gusts to 50 kt. Mountains will be
obscured in showers and thunderstorms this evening...and become
more persistently obscured over western mountains after 06z
Friday. Otherwise...VFR will prevail. Arthur/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 056/068 052/073 055/079 056/081 056/081 058/085 057/083
    45/T    32/T    11/B    11/U    31/B    11/U    21/U
LVM 050/065 045/070 049/076 049/078 050/078 051/080 050/080
    67/T    32/T    11/B    12/T    22/T    21/U    10/U
HDN 056/070 051/074 053/080 055/083 056/083 057/086 057/085
    45/T    22/T    11/B    11/U    31/B    11/U    21/U
MLS 060/073 053/073 055/079 057/082 059/084 060/086 061/085
    73/T    22/T    11/B    11/U    41/B    11/U    11/U
4BQ 060/073 053/071 054/079 055/084 058/087 061/089 060/086
    55/T    33/T    11/B    11/U    11/U    10/U    11/U
BHK 059/074 051/072 052/077 054/082 057/085 059/087 059/083
    82/T    33/T    11/B    11/U    31/B    11/U    11/U
SHR 055/070 048/071 048/078 051/083 054/082 055/086 054/084
    25/T    43/T    11/B    10/U    11/U    10/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Tornado Watch 235 in effect until 11 PM MDT this evening FOR
      ZONES 30>33-36-37-58.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 28, 3:57 PM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
357 PM MDT Thu Jun 28 2018

MTZ028>042-056>058-063>068-WYZ098-099-282300-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
357 PM MDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe Thunderstorms.

* WHERE...Across the region.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storms will have the potential to produce
  large hail and damaging winds, along with very heavy rainfall. A
  tornado is also possible, mainly east of Miles City and Broadus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jun 28, 9:10 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Billings MT
910 PM MDT THU JUN 28 2018

MTZ038-290400-
Southern Big Horn MT-
910 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 909 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southeast of Fort Smith to near Lodge
Grass. Movement was east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible with
these storms.

Locations impacted include...
Lodge Grass, Fort Smith, Busby, Wyola, St. Xavier, Kirby, Rosebud
Battlefield Park, Northern Cheyenne Indian Reservation and Crow
Indian Reservation.

LAT...LON 4500 10809 4552 10792 4552 10689 4500 10688
TIME...MOT...LOC 0309Z 282DEG 12KT 4510 10760 4533 10748

Reimer
Local storm report, Jun 28, 9:22 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     8 SSW WILLARD           46.08N 104.44W
06/28/2018  M65.00 MPH       FALLON             MT   DEPT OF HIGHWAYS

&&

VLS
Special weather statement, Jun 28, 9:30 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Billings MT
930 PM MDT THU JUN 28 2018

MTZ032-290415-
Custer MT-
930 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 929 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Miles City, moving east and northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible with this
storm.

Locations impacted include...
Miles City, Matthews Recreation Area and Strawberry Hill Recreation
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. A Flash Flood warning is also in effect for
this area. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1100 PM MDT for southeastern
Montana.

LAT...LON 4675 10562 4674 10557 4666 10558 4665 10549
      4660 10549 4660 10545 4657 10544 4657 10540
      4646 10531 4634 10608 4643 10616 4648 10615
      4648 10612 4655 10612 4683 10562
TIME...MOT...LOC 0329Z 236DEG 35KT 4647 10604

Tesar
Local storm report, Jun 28, 9:31 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
931 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             13 W BROADUS            45.49N 105.65W
06/28/2018  M2.50 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

WALSH
Local storm report, Jun 28, 9:37 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
937 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     10 N BIRNEY             45.52N 106.34W
06/28/2018  M50.00 MPH       ROSEBUD            MT   TRAINED SPOTTER

0740 PM     HAIL             10 N BIRNEY             45.52N 106.34W
06/28/2018  M0.50 INCH       ROSEBUD            MT   TRAINED SPOTTER

&&

VLS
Special weather statement, Jun 28, 9:51 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Billings MT
951 PM MDT THU JUN 28 2018

MTZ038-039-057-058-WYZ098-099-290430-
Southern Rosebud MT-Northern Big Horn MT-Eastern Carbon MT-
Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
951 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 950 PM MDT, Doppler radar was tracking area of strong storms in
Big Horn and Southern Rosebud counties in Montana and Sheridan
County Wyoming. The strongest thunderstorm was 14 miles northeast of
Fort Smith, or 19 miles south of Hardin, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Sheridan, Ranchester, Dayton, Lodge Grass, Lame Deer, Fort Smith,
Crow Agency, Ashland, Granite Pass, Busby, Big Horn, Clearmont,
Birney, Leiter, St. Xavier, Kirby, Rosebud Battlefield Park, Story,
Wyola and Parkman.

A Tornado Watch remains in effect until 1100 PM MDT for southeastern
Montana.

LAT...LON 4460 10738 4463 10752 4468 10755 4472 10775
      4477 10775 4479 10783 4500 10790 4500 10836
      4549 10828 4552 10807 4570 10807 4573 10692
      4568 10690 4568 10624 4518 10628 4499 10627
      4499 10623 4456 10623 4456 10737
TIME...MOT...LOC 0350Z 192DEG 23KT 4545 10772

Reimer

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:44 PM MDTSpecial Weather StatementBYZSheridan61 min
Jun 28, 9:51 PM MDTSpecial Weather StatementBYZSheridan39 min
Jun 29, 1:43 PM MDTSpecial Weather StatementBYZSheridan47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.